1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Yesterday I started basal bolus. Is it normal to have highs?

Discussion in 'Ask A Question' started by Catsymoo, Oct 17, 2015.

  1. Catsymoo

    Catsymoo Type 1 · Well-Known Member

    Messages:
    246
    Likes Received:
    40
    Trophy Points:
    68
    Hi. I've been on 30/70 mixed insulin for the last 3 years. Yesterday I was given Lantus and Novorapid and told to take my morning 30/70 as normal and start Lantus and Novorapid in evening. Everything was OK after dinner, I took 18 units of Lantus, and 5 of Novorapid after estimating about 50g of carbs in my dinner. Bedtime blood sugar was 8.6. Then 5.3 at 3:30am when I had to go to work. I took two more units of Novorapid with a bowl of cereal (about 20g carb) and worked my morning shift. I had to grab a cereal bar at work because I felt really hungry and a bit faint. (Not hypo).

    When I got home at 10am, my blood sugars started to climb. I was at 11.2. 5 units with a 50g "lunch/breakfast", took a long nap because I didn't sleep well, now I'm at 12.7.


    Do I need to increase my basal or bolus? I'm a bit confused. I know the Lantus takes a day or so to build up but this is super annoying!
     
  2. robert72

    robert72 Type 1 · Well-Known Member

    Messages:
    2,884
    Likes Received:
    3,621
    Trophy Points:
    178
    Could have been the carbs in the cereal bar that put your BG up. There is no peak in Lantus to cover snacking like there was in the old non-analog basals, so you will probably need to bolus for a cereal bar.
     
  3. Ali H

    Ali H Type 2 · Well-Known Member

    Messages:
    790
    Likes Received:
    571
    Trophy Points:
    133
    You need to google basal testing and get your basal right. Once that is ok, work on your bolus, your ratios will vary during the day, maybe needing more am and less pm as we tend to become more sensitive as the day progresses. Generally speaking you bolus for most carbs, be they meals or snacks. Might be worth lowering carbs and weighing stuff to get accurate dosing sorted? I low carb, much easier.

    Ali
     
  4. iHs

    iHs · Well-Known Member

    Messages:
    4,602
    Likes Received:
    2,320
    Trophy Points:
    158
    It's possible that the cereal snack bar was a bit too much in carb and that's why the bg went up too high. Although you felt a bit hypo, did you do a bg test to find out first before eating the snack?
    It will take a while to get the Lantus basal ok with the bolus. I always found it to havr a peak even though the manufacturer claims that it has a flat action. I just altered my bolus amounts using different carb ratios to the once daily Lantus injection which I also did before going to bed so that my bg would be ok, give or take a few hypos along the way. I eventually changed to twice daily Levemir and was better controlled but still eat a small snack mid morning and mid afternoon without the bolus for the snack so in some ways, bolus basal wasnt that better than twice daily.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook